Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 35, NWS Melbourne, FL

March 9, 1998Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Mar 9, 1998, 12:36 AM EST for Osceola County, Florida. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 9, 1998, 12:36 AM EST (05:36 UTC)
Expired
Mar 9, 1998, 1:40 AM EST
In force
64 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Osceola County, FL

What was reported inside it

TimeReportWhereRemark
Mar 9, 1:50 AM ESTTornado F0Kissimmee, FLA category F2 tornado touched down briefly in the western part of Kissimmee producing minor damage to about 40 mobile homes. Most of the damage was to carports and awnings.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 00:00Z, 5.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 00:00Z on 1998-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 00:00Z on 1998-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1169 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
1.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

543 
WUUS01 KMLB 090537 RRA
SVRMLB
FLC097-090640-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
1236 AM EST MON MAR 9 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 140 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...OSCEOLA COUNTY
 
AT 1235 PM...DOPPLER RADAR IN MELBOURNE INDICATED A CLUSTER OF
SEVERE THUNDERSTORMS EXTENDING ACROSS EASTERN POLK COUNTY MOVING
NORTHEAST AT 40 MPH. THESE THUNDERSTORMS WILL MOVE ACROSS OSCEOLA
COUNTY AFFECTING AREAS FROM INTERCESSION CITY TO KISSIMMEE/ST CLOUD
TO HOLOPAW THROUGH 130 AM. THESE STORMS HAVE PRODUCED MINOR WIND
DAMAGE AS THEY MOVED ACROSS WEST CENTRAL FLORIDA.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE READY TO GO
TO A SAFE PLACE IF SEVERE THUNDERSTORMS MOVE TOWARD YOUR AREA,
ESPECIALLY IF YOU LIVE IN A MOBILE HOME.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 8:15 PM EST, 4 hours 21 minutes earlier.

Area forecast discussion, Mar 8, 8:15 PM EST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
815 PM EST SUN MAR 8 1998

SQUALL LINE OVER NRN FL AND ERN GULF WILL CONTINUE TO MOVE TOWARD EC
FL THIS EVE. WILL AFFECT MOST OF AREA AFTER MIDNIGHT DURING EARLY
MORNING HOURS BUT COULD REACH NW SECTIONS A LITTLE BEOFRE MIDNIGHT.
NRN HALF OF CWA CURRENTLY IN TOR WATCH THROUGH 200 AM AND MAY NEED TO
BE EXPANDED FOR ADDITIONAL COUNTIES IN CWA LATER TONIGHT. SOME HEAVY
RAIN AMOUNTS ALSO POSSIBLE WITH LINE OF STORMS...WILL AGGRAVATE
ONGOING PROBLEMS WITH STANDING WATER BUT AT LEAST HEAVY RAIN SHOULD
NOT BE OF LONG DURATION. HAVE UPDATED ZONES THAT ARE IN WATCH AND
WILL FOLLOW SUIT LATER WITH ADDITIONAL ZONES IF NEEDED.

GLITTO

In the hours before

Special weather statement, Mar 8, 8:00 PM EST, 4 hours 36 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-090230-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
800 PM EST SUN MAR 8 1998

...TORNADO WATCH UNTIL 200 AM FOR VOLUSIA...LAKE...ORANGE...SEMINOLE
AND OSCEOLA COUNTIES...

AN INTENSE STORM SYSTEM IS MOVING INTO THE OHIO VALLEY TONIGHT. AS
THIS OCCURS...A COLD FRONT WILL MOVE EASTWARD AND INTO THE FLORIDA
PENINSULA OVERNIGHT. MOISTURE AND INSTABILITY WILL CONTINUE TO
INCREASE DURING THE EVENING HOURS. LOW LEVEL WINDS AND SHEAR...AS
WELL AS UPPER LEVEL JET STREAM WINDS WILL REMAIN STRONG OVERNIGHT.
AS A RESULT...THERE IS THE THREAT OF SEVERE THUNDERSTORMS...HEAVY
RAINFALL AND ISOLATED TORNADOES ACROSS EAST CENTRAL FLORIDA TONIGHT.

A SQUALL LINE OVER THE THE NORTHEAST GULF OF MEXICO WILL MOVE ONSHORE
THE WEST COAST OF FLORIDA AND BEGIN AFFECTING LAKE AND VOLUSIA
COUNTIES MAINLY BETWEEN 11PM AND 1 AM. THE LINE OF STORMS WILL AFFECT
THE REMAINDER OF EAST CENTRAL FLORIDA DURING THE OVERNIGHT HOURS.
LARGE HAIL...DAMAGING WINDS...FREQUENT TO EXCESSIVE LIGHTNING...AND
ISOLATED TORNADOES WILL BE POSSIBLE WITH SOME OF THE STORMS. RAINFALL
AMOUNTS OF 1 TO 3 INCHES WILL ALSO ACCOMPANY THE SQUALL LINE...WHICH
WOULD AGGRAVATE THE ONGOING STANDING WATER AND FLOODING PROBLEMS
WHICH HAVE PLAGUED PARTS OF CENTRAL FLORIDA SINCE DECEMBER.

RESIDENTS OF EAST CENTRAL FLORIDA ARE URGED TO KEEP INFORMED OF THE
WEATHER TONIGHT. MONITOR NOAA WEATHER RADIO OR LOCAL RADIO/CABLE TV
STATIONS FOR THE LATEST FORECASTS...WATCHES AND POSSIBLE WARNINGS.
BE READY TO TAKE QUICK ACTION SHOULD WARNINGS BE ISSUED. SKYWARN
ACTIVATION MAY BE NEEDED LATER TONIGHT.

GLITTO
Special weather statement, Mar 8, 8:00 PM EST, 4 hours 36 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-090230-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
800 PM EST SUN MAR 8 1998

...TORNADO WATCH UNTIL 200 AM FOR VOLUSIA...LAKE...ORANGE...SEMINOLE
AND OSCEOLA COUNTIES...

AN INTENSE STORM SYSTEM IS MOVING INTO THE OHIO VALLEY TONIGHT. AS
THIS OCCURS...A COLD FRONT WILL MOVE EASTWARD AND INTO THE FLORIDA
PENINSULA OVERNIGHT. MOISTURE AND INSTABILITY WILL CONTINUE TO
INCREASE DURING THE EVENING HOURS. LOW LEVEL WINDS AND SHEAR...AS
WELL AS UPPER LEVEL JET STREAM WINDS WILL REMAIN STRONG OVERNIGHT.
AS A RESULT...THERE IS THE THREAT OF SEVERE THUNDERSTORMS...HEAVY
RAINFALL AND ISOLATED TORNADOES ACROSS EAST CENTRAL FLORIDA TONIGHT.

A SQUALL LINE OVER THE THE NORTHEAST GULF OF MEXICO WILL MOVE ONSHORE
THE WEST COAST OF FLORIDA AND BEGIN AFFECTING LAKE AND VOLUSIA
COUNTIES MAINLY BETWEEN 11PM AND 1 AM. THE LINE OF STORMS WILL AFFECT
THE REMAINDER OF EAST CENTRAL FLORIDA DURING THE OVERNIGHT HOURS.
LARGE HAIL...DAMAGING WINDS...FREQUENT TO EXCESSIVE LIGHTNING...AND
ISOLATED TORNADOES WILL BE POSSIBLE WITH SOME OF THE STORMS. RAINFALL
AMOUNTS OF 1 TO 3 INCHES WILL ALSO ACCOMPANY THE SQUALL LINE...WHICH
WOULD AGGRAVATE THE ONGOING STANDING WATER AND FLOODING PROBLEMS
WHICH HAVE PLAGUED PARTS OF CENTRAL FLORIDA SINCE DECEMBER.

RESIDENTS OF EAST CENTRAL FLORIDA ARE URGED TO KEEP INFORMED OF THE
WEATHER TONIGHT. MONITOR NOAA WEATHER RADIO OR LOCAL RADIO/CABLE TV
STATIONS FOR THE LATEST FORECASTS...WATCHES AND POSSIBLE WARNINGS.
BE READY TO TAKE QUICK ACTION SHOULD WARNINGS BE ISSUED. SKYWARN
ACTIVATION MAY BE NEEDED LATER TONIGHT.

GLITTO

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 11:06 PM ESTSevere Thunderstorm WarningMLBLake, Volusia59 min
Mar 9, 1:32 AM ESTTornado WarningMLBOsceola48 min
Mar 9, 2:07 AM ESTTornado WarningMLBBrevard63 min
Mar 9, 3:24 AM ESTSevere Thunderstorm WarningMLBOkeechobee31 min
Mar 9, 3:40 AM ESTTornado WarningMLBSaint Lucie50 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.